The Teen and Young Adult Care Center
By Dr. Jim Mattey
With the sudden recall of all Auvi-Q epinephrine injectors, many parents and patients are
concerned about food allergy safety. Halloween is always a challenging time for children
with food allergies because of the many parties with various foods, candies and of course
trick-or-treating. Here is some information and ideas to insure you have a fun and safe
How to Trick-or-Treat Safely with Food Allergies:
Parents and caregivers of children with potentially life threatening food allergies, or anaphylaxis should practice the following tips:
1. Children who trick or treat should be accompanied by an adult who understands their allergies and knows how to manage them. Teens should adhere to these guidelines and have them discussed in advanced.
2. They should carry an epinephrine auto injector 2 pack with them at all times and ensure that at least one person with the child knows how and when to use it. A phone should be available.
3. Teach the child to self-advocate and inform anyone offering food that they are allergic, as well as how to politely decline without embarrassment.
4. During trick or treating and after, enforce a no-eating policy until a knowledgeable adult has reviewed each item for safety.
5. Read all labels for allergens; beware that “fun size” candies might not be labelled individually or might not be made the same as regular sized candies the family has felt to be safe in the past.
6. Do not eat foods that are homemade and ingredients can’t be verified.
7. Look for a Teal Pumpkin that signifies the family is providing non-food and allergy safe treats at their house; visit the Food Allergy Research and Education organization at foodallergy.org for more information and great advice.
Sanofi US is voluntarily recalling ALL Auvi‑Q® (epinephrine injection, USP). The recall involves ALL Auvi‑Q currently on the market and includes both the 0.15 mg and 0.3 mg strengths. The Lot numbers include every consecutive lot number beginning with 2081278 through 3037230. The products have been found to potentially have inaccurate dosage delivery.
If a patient experiencing a serious allergic reaction (i.e., anaphylaxis) did not receive the intended dose, there could be significant health consequences, including death because anaphylaxis is a potentially life‑threatening condition. As of October 26, 2015, Sanofi has received 26 reports of suspected device malfunctions in the US and Canada. None of these device malfunction reports have been confirmed. In these reports, patients have described symptoms of the underlying hypersensitivity reaction. No fatal outcomes have been reported among these cases.
Anyone who has been prescribed this medication should contact their health care provider for a replacement epinephrine injection device. They should continue to carry the Auvi-Q until they have the replacement. The recall has been performed because of concerns that some devices may not deliver the correct dose and be insufficient to treat the symptoms. It is still advised to use the device for anaphylaxis as directed by your physician if an alternative device is not available. As always, call 911 and report that you have treated an allergic reaction with epinephrine and need immediate assistance and transport. If symptoms persist for more than 15 minutes and emergency personnel have not arrived, repeat the dose with the second injector.
Sanofi plans to reimburse patients for the cost of replacement, but details haven’t been laid out. Save the recalled injectors in a safe place until they clarify their plan for return and reimbursement.
Pharmacists are reporting they are having many patients requesting multiple devices and they may not be able to fill requests for some patients if they distribute multiples to everyone. The manufacturers have assured us they feel they have adequate supply to restock pharmacies, so starting with one 2 pack and then returning for refills in the coming days will allow everyone to get at least one set to start.